Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 313, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2008, 3:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 3:27 PM CDT (20:27 UTC)
- Expired
- Jun 14, 2008, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 142028
SVRBMX
ALC125-142100-
/O.NEW.KBMX.SV.W.0313.080614T2027Z-080614T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF NORTHPORT...
* UNTIL 400 PM CDT
* AT 321 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BANKHEAD LOCK AND DAM TO 7 MILES EAST
OF SAMANTHA TO 9 MILES WEST OF SAMANTHA...OR ALONG A LINE EXTENDING
FROM 16 MILES NORTHEAST OF HOLT TO 11 MILES NORTH OF HOLT TO 11
MILES NORTHEAST OF GORDO...AND MOVING SOUTHEAST AT 6 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
LURLEEN STATE PARK AND COKER
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3346 8757 3354 8736 3351 8732 3349 8731
3348 8734 3345 8731 3343 8731 3331 8717
3322 8777 3347 8783
TIME...MOT...LOC 2027Z 302DEG 5KT 3345 8737 3341 8748
3341 8774
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:32 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 14, 1:32 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CDT SAT JUN 14 2008 .UPDATE...AVIATION AND THIS AFTERNOON DISCUSSION. && .DISCUSSION...THIS AFTERNOON. WEAK SYNOPTIC BOUNDARY BARELY NOTICEABLE ACROSS CENTRAL ALABAMA...BUT NUMEROUS MESOSCALE BOUNDARIES EXIST AREAWIDE. BLOWOFF HIGH CLOUDS FROM WESTERN CONVECTION DISSIPATING ACROSS CENTRAL ALABAMA WHILE SOME BRIEF SUBSIDENCE NOTED BEHIND THE MVC NEAR SYLACAUGA. THIS HAS ALLOWED SKIES TO CLEAR AND TEMPS TO REBOUND INTO THE MID AND UPPER 80S WEST. MAXIMUM INSTABILITY VALUES EXPECTED UNDER CURRENT LAPS SOUNDING PROFILE INDICATE MODERATE RISK OF WET MICROBURST. INSTABILITY NUMBERS THEREFORE ARE A BIT HIGHER THAN I WROTE IN EARLIER DISCUSSIONS...BUT OVERALL OUTCOME SHOULD BE THE SAME. MAIN THREAT IN STRONGER STORMS WILL BE LOCALIZED HEAVY RAIN IN A SHORT PERIOD OF TIME...WIND GUSTS 40 TO 50 MPH...DEADLY LIGHTNING...AND POSSIBLY SMALL HAIL. CAN NOT COMPLETELY RULE OUT A WARNING HERE OR THERE BUT WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. STORMS SHOULD INCREASE IN COVERAGE IN MOST LOCATIONS THROUGH THE REMAINDER OF THE AFTERNOON. WILL TWEAK HOURLY GRIDS AGAIN BUT HIGHS LOOK REASONABLE WITH LITTLE MODIFICATION. 75/LINHARES && .AVIATION...18Z TAF DISCUSSION. WEAK SYNOPTIC BOUNDARY MOVING SLOWLY ACROSS CENTRAL ALABAMA THROUGH TONIGHT. ADDITIONALLY...NUMEROUS MESOSCALE BOUNDARIES EXIST. MOISTURE AND INSTABILITY WILL ALLOW THUNDERSTORMS TO DEVELOP AREAWIDE. SINCE THE THUNDERSTORMS ARE WIDELY DISTRIBUTED BUT NUMEROUS...WILL START OFF WITH MENTION OF VCTS FOR MGM/TOI AND HOLD IT OFF UNTIL 20Z FOR ALL OTHER SITES. WILL KEEP THIS MENTION THROUGH 02Z AT ALL LOCATIONS BECOMING VCSH THROUGH 05Z. CEILINGS AND VISIBILITIES WILL GENERALLY BE VFR EXCEPT DIRECTLY UNDER THE HEAVIER SHOWERS WHERE CEILINGS MAY TEMPORARILY DROP TO MVFR AND VIS TO IFR. MGM/TOI WILL EXHIBIT LIGHT VARIABLE WINDS WHERE SOME NORTHERN LIGHT COMPONENT WILL BE NOTICED. SOME FOG DEVELOPMENT EXPECTED AREAWIDE SOME MENTIONED MVFR VIS 10-13Z. 75 && .PREV DISCUSSION... /ISSUED 1039 AM CDT SAT JUN 14 2008/ UPDATE...MESOSCALE DISCUSSION. DISCUSSION... CONVECTIVE COMPLEX LAST NIGHT AND EARLY THIS MORNING PRODUCED RAINFALL OF ONE TO TWO INCHES FROM NEAR HAMILTON TO NEAR ALABASTER. AFTER ANALYZING THE LATEST SATELLITE IMAGERY...THE OUTFLOW FROM THIS BATCH OF STORMS WAS LOCATED FROM NEAR LIVINGSTON TO PRATTVILLE TO LAKE MARTIN. ANOTHER BOUNDARY WAS LOCATED FROM WETUMPKA TO FORT DEPOSIT. AN MCV APPEARS TO BE LOCATED DIRECTLY OVER THE BIRMINGHAM METRO AREA. ANOTHER CONVECTIVE COMPLEX WAS ENTERING FAR NORTHWEST ALABAMA WITH DEVELOPMENT STRETCHING BACK INTO NORTHEAST AND NORTH CENTRAL MISSISSIPPI. THESE FEATURES WILL SLOWLY MIGRATE EAST AND SOUTHEAST THROUGH THE AFTERNOON AIDING IN THUNDERSTORM DEVELOPMENT. THE ATMOSPHERE CAN BE CHARACTERIZED BY HIGH MOISTURE CONTENT WITH PRECIP WATER VALUES NEAR 2 INCHES...SURFACE DEW POINTS AROUND 70 AND MEAN RELATIVE HUMIDITY VALUES GENERALLY BETTER THAN 70 PERCENT. OVERALL...CLOUD COVER WILL LIMIT INSOLATION AND KEEP MDPI AND WINDEX VALUES IN CHECK...WHICH WILL PROVIDE LOW VALUES FOR WET MICROBURSTS. BUT THE PRESENCE OF MESOSCALE BOUNDARIES...MID TO UPPER LEVEL SUPPORT AND GRADUAL COOLING WILL LEAD TO A CHANCE OF STRONG STORMS WITH LIS EXPECTED -3 TO -5 AND CAPE VALUES UP TO 2500. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN A SHORT PERIOD OF TIME...GUSTY WINDS UP TO 40 MPH...DEADLY LIGHTNING...AND POSSIBLY SOME PEA SIZE HAIL. WILL INCREASE POPS TO AROUND 75 AT MOST LOCATIONS. HIGH TEMPS VERY TRICKY WITH THE PLACEMENT OF CLOUDS AND PRECIP. IF ANY SUN SHINES FOR AN HOUR OR TWO...TEMPS WILL CERTAINLY REACH THE MID 80S. WILL MAKE SOME MINOR ADJUSTMENTS BUT OVERALL HIGHS LOOK REASONABLE. 75/LINHARES && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/90/75
In the hours before
Special weather statement, Jun 14, 2:27 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT SAT JUN 14 2008 ALZ013-142000- FAYETTE- 227 PM CDT SAT JUN 14 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT... AT 226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN ALLEN TO 6 MILES SOUTHEAST OF FAYETTE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF WINFIELD TO 6 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 11 MPH. WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 2:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 256 PM CDT SAT JUN 14 2008 ALZ023-142045- TUSCALOOSA- 256 PM CDT SAT JUN 14 2008 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM CDT... AT 249 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLEY SPRINGS TO 9 MILES NORTHWEST OF SAMANTHA...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF CARBON HILL TO 14 MILES NORTHEAST OF GORDO...MOVING SOUTHEAST AT 13 MPH. WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| Jun 14, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 37 min |
| Jun 14, 3:59 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 3 hr |
| Jun 14, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 36 min |
| Jun 14, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 45 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery, Pike | 23 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 32 min |
| Jun 14, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
| Jun 14, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 24 min |
| Jun 14, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 44 min |
| Jun 14, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 42 min |
| Jun 14, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Jun 14, 5:10 PM CDT | Areal Flood Advisory | BMX | Dallas | 3 hr |
| Jun 14, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 37 min |
| Jun 14, 5:49 PM CDT | Areal Flood Advisory | BMX | Perry | 3 hr |
| Jun 14, 6:08 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.